MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-2-8-HELIX
Medical Device Problem Codes Detachment of Device or Device Component (2907); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/03/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received a report that an axium coil encountered resistance in the middle section of the echelon catheter and the catheter and coil were both damaged.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the left anterior communicating artery with a max diameter of 3mm and a 2mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was moderate/severe.The access vessel was the femoral artery with a diameter of 8mm.It was reported that the microcatheter was placed in place.After filling the first coil, the microcatheter was kicked out of the aneurysm neck.Reshaped and re-placed again, and inserted multiple times.The final coil was qc-2-8-helix, and the delivery was found to be stuck.After the spring coil was removed, the coil body fell off, and the microcatheter was removed and found to be kinked in the proximal section, and the micro guide wire used for guidance was stuck.The implant coil was also damaged.After that, the microcatheter was replaced and successfully entered the aneurysm cavity for embolization.The reported devices and any accessory devices were prepared and the catheter was flushed as indicated in the instructions for use (ifu).No patient symptoms or complications were associated with this event.
 
Event or Problem Description
Additional information received reported the guidewire was not a medtronic product.The guidewire was able to pass the catheter hub.There was no damage found to the catheter hub.The guidewire tip was shaped.There was kink damage found on the guidewire tip.There was no premature detachment.The coil came out of the introducer sheath smoothly.There were no detachment attempts.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Product analysis # (b)(4): equipment used: vis (m-78210), 203cm ruler (m-83361) as found condition (condition of returned device): an axium implant coil and an echelon-10 micro catheter were returned for analysis within a shipping box; within a sealed plastic biohazard pouch; within their opened inner pouches and the axium implant coil within a dispenser track.The axium implant coil was returned within introducer sheath.Visual inspection/damage location details: (pli-10) the total length of the echelon-10 micro catheter was measured to be ~155.6cm.The useable length of the echelon-10 micro catheter was measured to be ~147.9cm which is within specification.Upon visual inspection, no issues or damages were found with the echelon-10 micro catheter hub, catheter body, or distal tip.No other anomalies were observed.(pli-20) the actuator interface, positive load indicator and coupler tube were found to be intact.The axium pushwire was found to be bent at ~7.8cm from proximal end.The coin was found to be against the lumen stop.The implant coil was found to be stretched, damaged, and still attached.No other anomalies were observed.Testing/analysis (including sem reports): the echelon-10 micro catheter was flushed, and water exited from the distal tip.The echelon-10 micro catheter was tested with an in-house guidewire.The guidewire was inserted into the catheter hub, through the catheter body, and out the distal tip without issue.Conclusion: based on the analysis performed, the customers report of ¿premature detachment¿ was unable to be confirmed as the axium implant coil was returned still attached.Based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ was confirmed.Possible contributing factors to ¿coil resistance/stuck in catheter¿ include the use of an incompatible device for delivery, severely tortuous patient anatomy, failure to hydrate the axium implant coil prior to use, and lack of continuous flush during delivery.Based on the device analysis and reported information, the customer¿s report of ¿catheter resistance¿ could not be confirmed, and the root cause could not be determined.In addition, an in-house guidewire was able to pass through and exit the distal tip of the returned echelon-10 micro catheter without issue.No damages were found with the returned echelon-10 micro catheter body that would have contributed to the reported resistance.Possible contributing factors to ¿catheter resistance¿ include failure to prepare the ancillary devices prior to use, and insufficient catheter flush.Based on the reported information and the device analysis the customer¿s report of ¿catheter kink/damage¿ unable to be confirmed for as no damages were found with the catheter body.The echelon-10 micro catheter has a labeled id (inner diameter) of 0.017" with two separate marker bands.Per axium detachable coil instructions for use (ifu): ¿axium detachable coils should be delivered through a microcatheter with a minimum inside diameter of 0.0165¿-0.017¿ with two marker bands.Therefore, the echelon-10 micro catheter was found to be compatible for use with the axium implant coil and can be ruled out as a potential cause.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key20146015
Report Number9617601-2024-00162
Device Sequence Number20908376
Product Code KRD
UDI-Device Identifier00847536037304
UDI-Public00847536037304
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/01/2025
Device Model NumberQC-2-8-HELIX
Device Catalogue NumberQC-2-8-HELIX
Device Lot Number224075507
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/03/2024
Supplement Date Received by Manufacturer09/18/2024
10/16/2024
Initial Report FDA Received Date09/05/2024
Supplement Report FDA Received Date09/25/2024
11/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age75 YR
Patient SexMale